Gabapentin

Have a question about a symptom, procedure, medication, diagnosis, research, or coping? Ask questions and share what you know with others

Moderator: pmaxwell

Gabapentin

Postby k!tkat » Wed May 30, 2007 11:39 pm

Is anyone able to recommend anything that could assist me in tolerating Gabapentin? I have a very troublesome sensitivity to medication and so far have not been able to tolerate any of the medications prescribed to me for pain relief [even have trouble with over the counter meds].

I first tried Gabapentin a few weeks ago. My doctor started me on a dosage of 100mg at night before bed. I started on a Friday night so I would have the weekend to adjust but by Monday I will still feeling poorly [it made me feel very hungover and really amplified my headache]. I could not continue the medication during the week as I could not have worked with the severity of the side-effects.

In desperation I have agreed to try again, on a dose of 50mg which needs to be slowly increased to 2500mg. Would anyone recommend how often I should increase the dosage? I realise I am going to have to do this gradually, but it's going to take forever!

I'm keeping my fingers crossed that this medication will work because I'm starting to run out of options [I have already tried Endep, Clonazepam, Panadiene Forte and Tramadol. I have also tried anti-inflammatories and a variety of over the counter pain relief medications with no success]. I have lived with chronic back pain since the age of five but I'm finding the nerve pain very difficult to deal with.

I have also tried physiotherapy, hydrotherapy and accupuncture but these seemed to aggrivate the pain further [my neurologist advised against these therapies as they can aggrivate the symptoms of Central Pain Syndrome].

Any suggestions would be appreciated.

Danielle

Compression fractures T8&9. Ruptured disc at T8/9 responsible for 4mm wide syrinx from T6-T11. Central Pain Syndrome. Tension Headaches. Diagnosed November 2006. SM only, no CM.
k!tkat
 

Postby donbr » Thu May 31, 2007 12:29 am

Hi my wife is taking the gabapentin but getting taken off of it.
She has been up to 2400mgs and she to had to increse it slowly but she was incresing it by 400mgs about every week.
she has been taking it for over 2 years.
they are taking her off of it b/c she is and has been gaining a lot of weight and she has really been complaining about that so they are replacing the gabapentin with topamax. she is going to start taking 200mgs this week but right now shes taking 100mgs.
Its pretty much the same type of med and works pretty much the same but she did have some really strange side effects for the first week.
the gabapentin she felt drunk until she stopped increasing the dosage.
Take care
Don
donbr
 

Postby k!tkat » Thu May 31, 2007 12:43 am

Thanks for your input Don.
I'm not really sure that Gabapentin will be the right medication for me, but I'm willing to try anything.

I was waking up feeling really groggy and hungover in the mornings after taking the 100mg of Gabapentin the night before. The nausea/dizziness would persist most of the day so I just could not function properly. I'm hoping starting at the lower dose may help.

I am a healthy weight at the moment and hope that the gabapentin will not cause weight gain. I have found it much more difficult to get adequete exercise since becoming unwell so do not want another thing to contend with.

Please let me know how your wife goes with the Topomax.

Dani
k!tkat
 

Neurotin

Postby razzle51 » Thu May 31, 2007 5:22 am

This med causes weight gain .It also causes cavities . I gained 60 plus and got off of it cause then it was causing depression . Here is a site with all the side effects :
http://pharma-help.com/neurontin/neurontin-side-effects

If the med is causing you problem just tell your Dr. that it is making you sick and would prefer to try something else . There are others out there.
I choose not to place "DIS" in my ability.

There is a light at the end of every tunnel....just pray it's not a train!.

User avatar
razzle51
 
Posts: 3281
Joined: Wed May 16, 2007 2:25 pm

Postby donbr » Thu May 31, 2007 8:55 am

Gabapentin will cause weight gain and quite a bit of a weight gain thats why my wife is getting off of it and trying the topamax.
Her NS told her that she could exercise for 10 hours a day and if she was taking gabapentin she would gain weight.
The weight gain is the only reason why she wants off of it, it worked well for her as far as symtom relief
the topamax is the same type of med but will help lose weight its more expensive for us but thats ok
Take care
Don
donbr
 

gabe

Postby razzle51 » Thu May 31, 2007 10:03 am

It worked well for me too for pain , but I just couldnt handle all the weight as I am 5ft 2 and been small all my life and the cavities were a total shock being that I have been a dental asst and never had a cavity in my life .
I choose not to place "DIS" in my ability.

There is a light at the end of every tunnel....just pray it's not a train!.

User avatar
razzle51
 
Posts: 3281
Joined: Wed May 16, 2007 2:25 pm

Postby cash71 » Thu May 31, 2007 10:13 am

Hi Danielle,

I don't have any advice about Gaba, I just wanted to say Hi, haven't seen you around lately and I've been wondering how you are. Sorry you are still having so much trouble with proper pain relief.

Anyways, just wanted to say Hi and glad to see you :D

Caroline
Be kind for everyone you meet is fighting a harder battle (Plato)

Syrinx C3-T9, CM zero, OTC, cranial settling, dysautonomia/POTS, and ?EDS

see my blog for more info: http://www.chiariandsyringomyeliaincanada.blogspot.com/
User avatar
cash71
 
Posts: 1362
Joined: Wed May 16, 2007 1:30 pm
Location: Vancouver Island

Postby svennobalance » Thu May 31, 2007 12:27 pm

I'm taking 400 mg of Gabapentin a day and can tell the difference in pain levels. My problem is that I think it is contributing to my anxiety/stress response being through the roof right now. I am soooo jumpy.

Weird how we all get such weird responses.
Gabriel
chiari, decompressed dec 05, syrinx, hydro, baclofen pump October 2007, rev jan '08, VP shunt April 2009
svennobalance
 
Posts: 192
Joined: Thu May 17, 2007 8:46 am
Location: Muskegon, Michigan


Return to All About Chiari, Syringomyelia, and Related Disorders

Who is online

Users browsing this forum: No registered users and 6 guests

cron